Article Abstract

Deteriorated portal flow may cause liver failure in patients with hepatocellular carcinoma being treated with sorafenib

Authors: Akihiro Yamasaki, Narihiro Umeno, Shigeru Harada, Kosuke Tanaka, Masaki Kato, Kazuhiro Kotoh

Abstract

We encountered two patients with hepatocellular carcinoma (HCC) who showed rapid progression of liver failure during sorafenib treatment. One had portal vein tumor thrombus (PVTT) and the other developed portal vein thrombosis (PVT) during the treatment, and both of them experienced the elevation of serum lactate dehydrogenase (LDH) concentration during the administration of sorafenib. Their clinical courses indicate that the liver failure might have been caused by sorafenib-induced liver hypoxia, being amplified in the circumstances with reduced portal flow. To our best knowledge, all the reported patients who achieved complete remission (CR) during sorafenib monotherapy had a condition that could decrease portal blood flow. We hypothesized that pathogenesis of disease may be similar in HCC patients who achieve CR and those who experience liver failure while on sorafenib. Sorafenib treatment of patients with HCC and deteriorated portal flow may be a double-edged sword.